Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 5:41 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 5:41 PM MDT (23:41 UTC)
- Expired
- May 27, 2018, 6:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS53 KGLD 272341
SVRGLD
COC017-063-280015-
/O.NEW.KGLD.SV.W.0074.180527T2341Z-180528T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
541 PM MDT SUN MAY 27 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
North central Cheyenne County in east central Colorado...
South central Kit Carson County in east central Colorado...
* Until 615 PM MDT
* At 540 PM MDT, a severe thunderstorm was located 16 miles south of
Vona, or 17 miles south of Seibert, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in
east central Colorado.
This includes Interstate 70 in Colorado between mile markers 408 and
410.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 10279 3904 10297 3931 10282 3914 10244
TIME...MOT...LOC 2340Z 207DEG 41KT 3906 10277
HAIL...1.00IN
WIND...60MPH
$$
TL1 follow-up statement
147
WWUS53 KGLD 272350
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
550 PM MDT SUN MAY 27 2018
COC017-280000-
/O.CAN.KGLD.SV.W.0074.000000T0000Z-180528T0015Z/
Cheyenne CO-
550 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado.
LAT...LON 3931 10282 3916 10249 3904 10269 3904 10280
3910 10294
TIME...MOT...LOC 2350Z 207DEG 41KT 3916 10270
$$
COC063-280015-
/O.CON.KGLD.SV.W.0074.000000T0000Z-180528T0015Z/
Kit Carson CO-
550 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL KIT CARSON COUNTY...
At 550 PM MDT, a severe thunderstorm was located 9 miles south of
Vona, or 11 miles southwest of Stratton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Kit Carson County.
This includes Interstate 70 in Colorado between mile markers 408 and
410.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 10282 3916 10249 3904 10269 3904 10280
3910 10294
TIME...MOT...LOC 2350Z 207DEG 41KT 3916 10270
HAIL...1.00IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:58 PM MDT, 43 minutes earlier.
Area forecast discussion, May 27, 4:58 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Goodland KS 458 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM MDT Sun May 27 2018 Main forecast concern will be chance of severe thunderstorms and locally heavy rainfall today into Tuesday night. Satellite showing an amplified pattern from the Pacific into North America. The flow over North America also has a split over the eastern and western portions of the country. Main feature of interest is nearly stationary upper low over the Intermountain West. Satellite is showing a nice tropical moisture connection into the central portion of the country. Tonight...Instability axis looks to set up along and west of the Colorado border. A negatively tilted shortwave will move across the area the night. Some indication that a right rear quadrant of mid level speed max will affect the western portion of the area, above the instability axis, from mid afternoon through the night. The instability and lift parameters have come together with the cap currently gone or nearly gone. Thunderstorms have already formed just to our west and they will continue increase in coverage and intensity. Instability, shear, and composite parameters point toward these storms being able to become severe. Very large hail and damaging winds will be the most likely threats. However, a tornado or two cannot be ruled out. Also precipitable water values of 1 to 1.5 inches along steering flow winds from south to north to make training more likely will create a flash flood threat as well. Monday/Monday night...This period looking a little more uncertain over yesterday. Upper trough, with numerous shortwave troughs rotating trough, and numerous mesoscale boundaries along with an incoming front could cause precipitation to develop about anytime and anywhere. The various large scale high resolution/CAMs guidance are indicating that. Will keep some kind of mention of precipitation around the entire time. If any tendency in the output, it does tend to put the greater chance of precipitation in the eastern portion. Depending on how details work out, storms look to have a good chance to become severe. Lift and severe parameters are about the same to a little better than todays. Locally heavy rainfall still looks possible with continued high PWs and slower storm movement. Different high resolution output are producing rather high rainfall amounts. Tuesday/Tuesday night...Did not spend much time on this period. Mesoscale details will have a dramatic affect on where thunderstorms develop and if they will be severe. Locally heavy rainfall is still possible. Details are too problematic right now to get specific and not too much time to look at it since thunderstorms are currently developing. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM MDT Sun May 27 2018 Another disturbance will move over the area on Wednesday bringing more showers to the Tri-State area. Showers and a possibly isolated storm or two will extend into the later overnight period. Thursday afternoon, a ridge will build over the area, leading to a warming trend. Expect daily highs to be in the mid to upper 90s through Friday. There may be chances for showers Friday night into Saturday, but confidence is much lower since the latest model run. Expecting it to stay dry through Sunday, but high temps will trend a little cooler in the upper 80s and lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 453 PM MDT Sun May 27 2018 Current thunderstorm is coverage is more spotty and not as intense previously expected. At this vfr conditions are expected and not particularly confident of a storm affecting either site. So have included vcts mention at Kgld through the evening and for Kmck from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into the 27 to 34 knot range are expected through the evening before becoming 8 to 18 knots sustained through the morning. The winds will become sustained near 15 knots with gusts near 23 knots at kgld. Uncertain about tomorrows thunderstorm coverage so put vcts at both sites from 17-18z through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...EV AVIATION...BULLER
Hazardous weather outlook, May 27, 10:06 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1006 AM MDT Sun May 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri-State region for the afternoon and evening hours. A Slight Risk for severe storms is in place for areas mainly along and west of Highway 25. A Marginal Risk is in place for the remainder of the area. Main threats will be damaging winds 60 mph and greater...large hail of at least 1 to 2 inches. The strong winds could cause some blowing dust. A tornado or two cannot be ruled out. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... For Monday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Slight Risk for severe storms. For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds 60 mph and greater and large hail of at least 1 to 2 inches. There is a little better chance of tornadoes on Monday. Locally heavy rainfall is also possible Monday with any storms. This will create an above normal chance of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening and once again on Monday.
In the hours before
Special weather statement, May 27, 5:14 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM CDT SUN MAY 27 2018
KSZ014-028-272345-
Thomas KS-Logan KS-
614 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Monument, or 11 miles west of Oakley, moving north
at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Colby, Monument, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 49 and 69.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3907 10091 3910 10100 3910 10107 3909 10112
3906 10116 3942 10115 3940 10081
TIME...MOT...LOC 2314Z 190DEG 30KT 3917 10106
VincentSpecial weather statement, May 27, 5:19 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Goodland KS 619 PM CDT SUN MAY 27 2018 KSZ014-028-272345- Thomas KS-Logan KS- 619 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THOMAS AND NORTH CENTRAL LOGAN COUNTIES UNTIL 645 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Monument, or 13 miles south of Levant, moving north at 50 mph. Wind gusts up to 50 mph will be possible with this storm, in addition to areas of reduced visibility associated with blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. Locations impacted include... Colby, Levant, Winona, Monument, Gem, Mingo and Halford. This includes Interstate 70 in Kansas between mile markers 43 and 67. A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern and west central Kansas. LAT...LON 3904 10096 3906 10128 3945 10126 3944 10083 TIME...MOT...LOC 2318Z 190DEG 43KT 3918 10113 Vincent
Special weather statement, May 27, 5:22 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT SUN MAY 27 2018
KSZ001-002-013-272345-
Rawlins KS-Sherman KS-Cheyenne KS-
522 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...WESTERN RAWLINS AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645
PM CDT/...
At 520 PM MDT/620 PM CDT/, thunderstorm outflow was located along a
line extending from 4 miles northwest of Kanorado to near Brewster.
Movement was north at 55 mph.
Wind gusts up to 60 mph will be possible, in addition to locally
reduced visibility associated with blowing dirt. Use extreme caution
if you must travel and be alert for rapidly changing visibility.
Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, Edson and
Wheeler.
This includes Interstate 70 in Kansas between mile markers 0 and 35.
A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern and east central Colorado...and northwestern
Kansas.
LAT...LON 3957 10138 3957 10139 3933 10139 3932 10205
4000 10205 4000 10139
TIME...MOT...LOC 2320Z 181DEG 48KT 3939 10207 3938 10138
VincentLocal storm report, May 27, 5:26 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM NON-TSTM WND GST GOODLAND 39.37N 101.70W
05/27/2018 M62 MPH SHERMAN KS ASOS
GLD ASOS REPORTED A 54 KNOT (62 MPH) WIND
GUST ASSOCIATED WITH REMNANT OUTFLOW.
LOCALLY REDUCED VISIBILITIES ASSOCIATED WITH
BLOWING DIRT NOTED FOR 5-10 MINUTES AT NWS
GLD.
&&
VINCENTLocal storm report, May 27, 5:36 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST WINONA 39.06N 101.25W
05/27/2018 E60 MPH LOGAN KS TRAINED SPOTTER
15FT ALUMINUM BOAT WAS BLOWN OFF A TRAILER AND TO THE
OTHER SIDE OF THE YARD
&&
BWARRENLocal storm report, May 27, 5:41 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 SW YUMA 40.09N 102.76W
05/27/2018 E0.50 INCH YUMA CO PUBLIC
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:13 PM MDT | Special Weather Statement | GLD | Phillips | 17 min |
| May 27, 2:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 22 min |
| May 27, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 24 min |
| May 27, 3:25 PM MDT | Special Weather Statement | GLD | Yuma | 20 min |
| May 27, 3:57 PM MDT | Special Weather Statement | GLD | Phillips | 18 min |
| May 27, 4:06 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| May 27, 4:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 45 min |
| May 27, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 26 min |
| May 27, 4:56 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| May 27, 5:11 PM MDT | Special Weather Statement | GLD | Kit Carson, Yuma | 19 min |
| May 27, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.